Reactions 1680, p32 - 2 Dec 2017
Febrile episodes in an elderly: case report
A 67-year-old woman developed several febrile episodes
while receiving ampicillin/sulbactam and vancomycin for
Robinsoniella peoriensis infection related to right femoral
The woman, who had history of chronic kidney disease and
hypertension, had undergone distal femur open reduction
internal fixation (ORIF) due to right femur fracture in
December 2015. Despite revision of ORIF on 20 January 2016,
signs of nonunion of the femur, and a fractured rod were noted
on radiographic studies in July 2016. She was hospitalised on
17 August 2016 due to hardware failure and a non healing
abscess distal to the incision with profuse purulent fluid. Prior
to hospitalisation, she was treated with three different
antibiotics. She underwent right femur deep hardware removal
and debridement of deep tissue and bone. Seven cultures at
multiple sites along the femur bone, hardware plate and
tissues surrounding the hardware were obtained. She had no
fever on admission and exhibited a WBC count of
11 300 cells/mm
, CRP of 7.3 mg/L, and ESR of 6 mm/h. On
day one of admission, vancomycin was started and adjusted by
serum trough levels accordingly. On hospital day 5, IV
ampicillin/sulbactam 3g every six hours was started.
Six out of the seven cultures obtained were all positive for
Robinsoniella peoriensis identified by the 16S ribosomal RNA
sequencing. She had several febrile episodes with a maximum
temperature of 101.1°F on day seven of hospitalisation.
Tachycardia developed during the febrile episodes. Initially,
the episodes of fever were suspected to be due to treatment
failure or drug induced fever. However, due to a lack of
leukocytosis the fever was considered as drug-induced.
Antimicrobials were changed to ertapenem and the woman
was discharged on day eight after the fevers resolved.
Subsequently, she was followed-up in an outpatient setting.
Author comment: "The patient spiked multiple fevers after
one week of ampicillin/sulbactam and vancomycin. It is
unclear if this was due to treatment failure or drug induced
fever. Drug fever seemed conceivable due to a lack of
leukocytosis although the patient did become tachycardic
during the febrile episode."
Schmetterer J, et al. Robinsoniella peoriensis infection related to right femoral
hardware. IDCases 10: 115-116, 11 Oct 2017. Available from: URL: http://
doi.org/10.1016/j.idcr.2017.10.003 - USA
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved